Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS Sioux Falls, SD

June 10, 2016Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2016, 6:22 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 23 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2016, 6:22 PM CDT (23:22 UTC)
Expired
Jun 10, 2016, 6:45 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 6:27 PM CDTHAIL 1Milford, IASOCIAL MEDIA REPORT.
Jun 10, 6:30 PM CDTTSTM WND GST 604 Ese Arnolds Park, IA.
Jun 10, 6:30 PM CDTTSTM WND GST 604 Ese Arnolds Park, IA
Jun 10, 6:30 PM CDTHAIL 0.884 Ese Arnolds Park, IA.
Jun 10, 6:30 PM CDTHAIL 0.884 Ese Arnolds Park, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS53 KFSD 102322
SVRFSD
IAC041-059-102345-
/O.NEW.KFSD.SV.W.0043.160610T2322Z-160610T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT FRI JUN 10 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAY COUNTY IN NORTHWESTERN IOWA...
  SOUTHEASTERN DICKINSON COUNTY IN NORTHWESTERN IOWA...

* UNTIL 645 PM CDT

* AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILFORD...OR 8
  MILES SOUTH OF SPIRIT LAKE...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  TERRIL AROUND 645 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 9492 4326 9521 4336 9518 4339 9491
TIME...MOT...LOC 2322Z 272DEG 19KT 4330 9513 

HAIL...1.25IN
WIND...60MPH
 
$$

CHAPMAN
2 follow-up statements
184 
WWUS53 KFSD 102335
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT FRI JUN 10 2016

IAC041-059-102345-
/O.CON.KFSD.SV.W.0043.000000T0000Z-160610T2345Z/
CLAY IA-DICKINSON IA-
635 PM CDT FRI JUN 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EXTREME NORTHEAST CLAY AND SOUTHEASTERN DICKINSON COUNTIES...

AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED BETWEEN TERRIL AND
MILFORD...OR 8 MILES SOUTH OF SPIRIT LAKE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  TERRIL AROUND 645 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4324 9495 4325 9512 4325 9517 4337 9509
      4338 9505 4339 9494
TIME...MOT...LOC 2334Z 269DEG 18KT 4331 9505 

HAIL...1.00IN
WIND...60MPH
 
$$

CHAPMAN
314 
WWUS53 KFSD 102348
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT FRI JUN 10 2016

IAC041-059-102358-
/O.EXP.KFSD.SV.W.0043.000000T0000Z-160610T2345Z/
CLAY IA-DICKINSON IA-
648 PM CDT FRI JUN 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN CLAY AND
SOUTHEASTERN DICKINSON COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS, HAIL TO NICKEL SIZE, AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4324 9495 4325 9512 4325 9517 4337 9509
      4338 9505 4339 9494
TIME...MOT...LOC 2346Z 272DEG 19KT 4331 9505 

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:49 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 10, 3:49 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
349 PM CDT FRI JUN 10 2016

.SHORT TERM...(This evening through Saturday)
Issued at 348 PM CDT Fri Jun 10 2016

Weak boundary currently working through the area.  Seeing a few
elevated thunderstorms along the boundary as it works south.
Convective temp is 97 off morning sounding from KOAX, with slightly
weaker cap across western Iowa.  While the convergence is not all
that strong along the front, boundary is working into a less capped
environment.  With that said, models are still overdoing the amount
of near surface moisture in northwest Iowa.  Added some 20-30 pops
along the front late this afternoon into this evening, but expect
convection to remain fairly isolated if it is able to become surface
based. Wind shear is not all that strong, so think severe potential
will be limited to hail and wind. Will need 50 dbz heights to
approach 35-40K to be near severe for hail. With surface based
storms rooted near 6-7K feet, could see some wind with stronger
storms in subcloud layer.

Tonight looks to be another mild night with 925 hpa temps remaining
in the mid 20s C.  Have a 25-30 knot low level jet developing across
the plains, but convergence along the mid level front is very weak
with flow turning more westerly as it approaches the front.  As
such, still not convinced that the low level jet will result in the
development of storms, but have 20 pop across northwest Iowa through
06z for the remote possibility.

Saturday looks to be another hot day across the region.  High
temperatures have been well advertised in the 90s for days, and with
dew points similar to today in the upper 60s to near 70, will see
heat indicies once again in the 95-105 range.  Will keep headlines
the same for now, but contemplated expanding the advisory across the
entire forecast area.

.LONG TERM...(Saturday night through Friday)
Issued at 348 PM CDT Fri Jun 10 2016

With a warm air mass still in place, Saturday Night's lows are
little changed from previous runs, with a lot of 70 to 75 degrees
projected. Chances for convection are too skittish to mention at
this time with a lack of focus mechanism in place.

The upper ridge axis then moves east of our forecast area on Sunday.
The thing to watch for is all models have sped up the surface
boundary push eastward late Sunday and Sunday night. Therefore
convection chances will certainly increase by Sunday afternoon in
our western and northern zones into the scattered category along the
boundary, then proceeds eastward into the likely category as the
storms get more organized Sunday night. Not sure about severe
weather chances Sunday afternoon and evening. Of course with the
heat, the instability parameters are off the charts. But what is
lacking is decent wind shear. For instance the 0-3km bulk shear
vectors are only projected at 10 to 20 knots, with the 0-1km bulk
shear vectors at only 10 knots. So this certainly could be a
limiting factor in terms of severe, but there is bound to be some
around with the instability parameters. Sunday will be the last hot
and humid day with readings in the lower to mid 90s. One thing to
watch for with these highs, is if scattered storms begin to develop
earlier in the day then projected, cloud debris could hinder highs
down a category or two. That of course would increase stability.

With the more rapid movement of the cold front, Sundays lows are now
in the mid to upper 60s, followed by lower to mid 80s on Monday. In
fact Monday at this time looks like a pleasant day with high
pressure in control and much lower dew point temperatures. The
various models are then in good agreement with the track of the next
strong upper low affecting our weather from late Monday night
through Wednesday. Widespread convection chances are the highest
Tuesday afternoon and night, lingering some into Wednesday morning.
Again, the instability is quite high on Tuesday. But am wondering
about the amount of cloud debris and showers holding temperatures
down thus creating a lot more stability then projected. Highs are
only forecast to be in the upper 70s to lower 80s and if enough rain
develops on Tuesday, even these highs could be in jeopardy. At any
rate, overall there has not been a lot of rain recently, at least
widespread rain, so some moderate to locally heavy rainfall late
Tuesday or Tuesday night may not cause a lot of widespread problems.
It also looks fairly dry after this upper low moves through mid week
next week. Heat should not return through the entire week next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Jun 10 2016

Mainly VFR conditions are expected through the period. Weak
boundary will sag south and east approaching the I-90 corridor
towards 00z. It is unclear how far south the boundary will work
thereafter. Expected isolated-scattered storms along the boundary,
especially across southwest Minnesota into northwest Iowa this
afternoon into the early evening hours. This activity is mainly
expected east of I-29.

&&

.FSD Watches/Warnings/Advisories...
SD...Heat Advisory until 9 PM CDT Saturday for SDZ038-039-050-052>071.

     Heat Advisory until 9 PM CDT this evening for SDZ040.

MN...Heat Advisory until 9 PM CDT Saturday for MNZ098.

     Heat Advisory until 9 PM CDT this evening for MNZ071-072-080-081-
     089-090-097.

IA...Heat Advisory until 9 PM CDT Saturday for IAZ001>003-012>014-
     020>022-031-032.

NE...Heat Advisory until 9 PM CDT Saturday for NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...MJ
AVIATION...BT
Hazardous weather outlook, Jun 10, 1:17 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
117 PM CDT FRI JUN 10 2016

IAZ001-012-020-031-032-MNZ098-NEZ013-014-SDZ038-039-050-052>071-
111830-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE-
KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
117 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE
90S TO NEAR 100...AND AFTERNOON HEAT INDEX VALUES OF 100 TO 105
DEGREES. LITTLE RELIEF IS EXPECTED TONIGHT WITH TEMPERATURES
HOLDING MOSTLY IN THE 70S. A HEAT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF DANGEROUS HEAT WILL CONTINUE THROUGH THE WEEKEND
WITH AFTERNOON HEAT INDEX VALUES NEAR OR ABOVE 100 DEGREES. THE
HEAT WILL ABATE BY MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A
FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ071-072-080-081-089-090-097-SDZ040-111830-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
BROOKINGS-
117 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE
90S...AND AFTERNOON HEAT INDEX VALUES OF AROUND 100 DEGREES. A
HEAT ADVISORY IS IN EFFECT.

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. AN ISOLATED
STORM OR TWO MAY PRODUCE HAIL UP TO QUARTER SIZE AND GUSTS NEAR 60
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH AFTERNOON HEAT
INDEX VALUES WELL UP IN THE 90S. THE HEAT WILL ABATE BY MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A
FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE FOR ISOLATED STORM AFTER 3 PM.

IAZ002-003-013-014-021-022-111830-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-
117 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE
90S...AND AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES. LITTLE
RELIEF IS EXPECTED TONIGHT WITH TEMPERATURES HOLDING MOSTLY IN THE
70S. A HEAT ADVISORY IS IN EFFECT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. A FEW STORMS
MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF DANGEROUS HEAT WILL CONTINUE THROUGH THE WEEKEND
WITH AFTERNOON HEAT INDEX VALUES NEAR 100 DEGREES. THE HEAT WILL
ABATE BY MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A
FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.

In the hours before

Local storm report, Jun 10, 6:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             MILFORD                 43.33N 95.15W
06/10/2016  E0.88 INCH       DICKINSON          IA   TRAINED SPOTTER

            .

&&

AF

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.